Dry eye is a condition in which inadequate tear production leads to eyes that burn, sting, or feel gritty, among other symptoms. While there are multiple causes, one to consider is medication. A surprising number of over-the-counter and prescription meds can cause dry eye.
Why are my eyes dry?
If your eyes are dry and irritated, ask yourself: Could the little pill you pop each day be the culprit?
People taking over-the-counter and prescription medications may not realize the extent to which common pills, sprays, drops and liquids can starve the eyes of adequate hydration.
Dry eye, a chronic condition that’s more serious than just a one-time bout of dry eyes. has been linked to everything from cold relief medicines to prescription heart medicines.
And for people on multiple drugs, the potential risk to the eyes is compounded, says Stephanie Crist, Pharm.D., assistant professor of pharmacy practice at St. Louis College of Pharmacy in Missouri.
Here are a few categories of medicines linked to dry eye:
Antihistamines such as Allegra (fexofenadine), Claritin (loratadine), Zyrtec (Cetirizine), and Benadryl (diphenhydramine) block the effect of the chemical histamine, which the body produces in its attack against allergens. They can provide much-needed relief of allergy and cold symptoms, including sneezing, itching, watery eyes, and a runny nose. Unfortunately, these drugs also do a number on your eyes, reducing the watery tear film that keeps them moist.
The fact that dry eye can produce symptoms similar to an allergy can be confusing.
“If you have a scratchy, gravelly graininess, that’s lack of watery tear,” explains Steven Maskin, M.D., medical director of the Dry Eye and Cornea Treatment Center in Tampa, Fla. “Then ask yourself, did I just take a Benadryl the other day or an allergy medication because I started sneezing? That can dry you out,” he said.
What’s soothing to a stuffy nose may not be so gentle on the eyes. Over-the-counter decongestants are the go-to medicines for easing cold and flu symptoms, hay fever and sinusitis. They work by narrowing blood vessels in the membranes of the nose. Blood flow to swollen nasal tissue is reduced, allowing blocked-up noses to breathe with greater ease. Nasal decongestants come as pills, liquids and nasal sprays. They’re sold under a slew of brand names containing ingredients like phenylephrine, pseudoephedrine and oxymetazoline. But like antihistamines, they decrease tear production. Some products on the drugstore shelves combine an antihistamine and a decongestant—a double whammy on the eyes.
Blood pressure-lowering drugs
People who take prescription medications to lower their blood pressure and treat certain heart conditions, can also suffer from dry eye. Beta blockers, for example, slow heart rate, reduce the force of heart muscle contractions and lessen blood vessel contraction. But these drugs are thought to decrease sensitivity of the cornea, the transparent window of the eye. When that happens, it can dampen the stimulus for tear glands to release tears, Dr. Maskin explains. Diuretics, also known as water pills, are another type of blood pressure-lowering medicine that work by encouraging the body to excrete more urine. Drugs like Microzide (hydrochlorothiazide) and Lasix (furosemide) flush excess water out of the body—and the eyes.
Antidepressant, antipsychotic, and Parkinson’s medications
Elavil (amitriptyline), a tricyclic antidepressant, and thioridazine for schizophrenia are among a group of medicines with so-called anticholinergic effects. They block the transmission of nerve impulses.
Normally, a healthy nerve sensing eye dryness would send a signal that gets passed along until it reaches its destination and tears are released. But when that communication network breaks down, the message becomes undeliverable. And that’s what leads to dry eye, explains Dr. Maskin.
Artane (trihexyphenidyl), used to combat stiffness, tremors and spasms in Parkinson’s disease, has the same anticholinergic properties.
Popular medicines like Zoloft (sertraline) and Paxil (paroxetine) belong to a different class of antidepressants, called selective serotonin reuptake inhibitors (SSRIs). But they, too, can cause dry eye.
Hormone therapy and oral contraceptives
Women who take hormone therapy, particularly estrogen alone, have a greater likelihood of developing dry eye. In a study involving more than 25,000 post-menopausal women, those taking estrogen alone had a 69% increased risk of dry eye and those taking estrogen plus progesterone had a 29% greater risk, compared to women not taking hormones.
Women are also more likely to develop dry eye due to hormonal changes linked to the use of birth control pills.
The exact relationship is between hormones and eye dryness is unclear, Dr. Maskin says. It could be that estrogen adversely affects the oil-producing glands of the eye. Estrogen may also reduce the so-called aqueous, or water, layer of the tear film, he adds.
Dermatologists sometimes prescribe isotretinoin for severe, scarring acne or acne that doesn’t respond to other treatments. This powerful drug, once sold under the brand name Accutane, has a drying effect on oil glands. It’s known to cause irritation of the eyes and eyelids, among other common side effects.
“It decreases overall mucus production and secretion,” says Stephanie Crist, Pharm.D., an assistant professor of pharmacy practice at St. Louis College of Pharmacy in Missouri.
Accutane’s checkered history includes a link to birth defects, depression, suicidal thoughts and bowel disorders. Although drugmaker Roche Pharmaceuticals pulled it from the market in 2009, generic versions are still available.
It may sound crazy, but certain eyedrops actually exacerbate dry eye symptoms.
“Avoid the drops that ‘get the red out,’” Dr. Maskin cautions. Visine (tetrahydrozoline ophthalmic), for one, works by narrowing blood vessels to the eyes to reduce redness. But when the drops wear off, the vessels dilate and can become inflamed again.
“The key is to find out what’s causing the redness, not to try to hide the redness,” he says.